Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 145, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 21, 2002, 3:47 PM CDT for DeWitt County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2002, 3:47 PM CDT (20:47 UTC)
- Expired
- Jul 21, 2002, 4:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County DeWitt County, IL
The radar
The Lincoln radar (KILX), 39 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1831 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
477 WUUS53 KILX 212047 SVRSPI ILC039-212130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 346 PM CDT SUN JUL 21 2002 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DE WITT COUNTY IN CENTRAL ILLINOIS * UNTIL 430 PM CDT * AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DE WITT...OR ABOUT 8 MILES NORTHEAST OF CLINTON. THE STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL BE NEAR... DE WITT THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS. ALSO...DUE TO THE SLOW MOVEMENT OF THIS STORM...FLOODING OF STREETS...UNDERPASSES...AND OTHER LOW AREAS IS POSSIBLE. DO NOT DRIVE OR WALK THROUGH FLOOD WATERS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4016 8904 4012 8885 4027 8861 4029 8887 CHURCHILL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:13 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 21, 2:13 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 213 PM CDT SUN JUL 21 2002 PLENTY OF CONCERNS WITH FOCUS ON CURRENT HEAT ADVISORY AND POSSIBLE SEVERE THUNDERSTORMS ON MONDAY. LATEST 17Z SURFACE ANALYSIS PLACES SURFACE LOW PRESSURES ACROSS NORTHERN GREAT LAKES REGION AND ANOTHER ACROSS WESTERN PLAINS STATES. A SURFACE COLD FRONT WAS ACROSS UPPER MIDWEST SOUTHWEST TO NORTH CENTRAL PLAINS STATES. A BOUNDARY WAS ASSOCIATED WITH LINE OF CONVECTION ACROSS SOUTHERN LOWER MICHIGAN. LATEST 1745Z IR SATELLITE IMAGE PLACES PLENTY OF CLOUDS ACROSS MICHIGAN...AND ACROSS NORTHERN PLAINS STATES ALONG THE COLD FRONT. SOME CU CLOUDS WERE ACROSS ILLINOIS. LATEST 1745Z W/V IMAGE PLACES S/W ACROSS UPPER MICHIGAN...OTHER SW/S WERE ACROSS NORTHERN MINNESOTA SOUTHWEST INTO SOUTH DAKOTA AND SOUTHWEST INTO MOUNTAIN WEST. LATEST 1830Z KILX RADAR INDICATES ISOLATED THUNDERSTORMS JUST SOUTH OF ILX EAST TO NORTH OF DEC. LATEST 1820 KDVN RADAR INDICATES NO PRECIPITATION. MODELS DEMONSTRATING SEVERAL DIFFERENCES ON FEATURES AND HANDLING SW/S. CONTINUE TO PREFER MAINLY AN ETA OVERALL SOLUTION. ETA MODEL MOVES H50 RIDGE ACROSS THE REGION BUILDING BACK ACROSS THE WESTERN U.S BY 00Z WED. A H50 TROUGH IS ACROSS GREAT LAKES/MID MS VALLEY BY 06Z TUE-12Z TUE THEN SHIFTS EAST INTO OHIO VALLEY. MODELS DIFFER ON TIMING OF COLD FRONT AND PREFER MAINLY THE SLOWER ETA SOLUTION. COLD FRONT MOVES EAST FROM UPPER MIDWEST AND NORTHERN PLAINS STATES INTO NORTHERN GREAT LAKES REGION SOUTHWEST INTO CENTRAL PLAINS STATES BY 12Z MON. THE COLD FRONT IS EXPECTED TO BE ACROSS FAR NORTHWEST CWA BY 18Z MON AND MOVE SOUTHEAST ACROSS CWA ON MONDAY AND EXPECTED TO BE ACROSS SOUTHEAST CWA BY 06Z TUE. ETA MOVES SURFACE LOW ACROSS SOUTHERN CANADA/ FAR NORTHEAST U.S. AND WITH A WAVE ACROSS SOUTHEAST MISSOURI BY 00Z TUE. SURFACE HIGH PRESSURE BUILDS ACROSS SOUTHERN CANADA/NORTHERN PLAINS STATES BY 00Z TUE. THIS HIGH PRESSURE STRENGTHENS AND MOVES SOUTHEAST ACROSS UPPER MIDWEST AND EASTERN NORTHERN PLAINS STATES BY 12Z TUE. IT CONTINUES EAST ACROSS GREAT LAKES REGION AND UPPER MIDWEST BY 00Z WED. 850MB TEMPERATURES PLACE +20C TO +23C ACROSS CWA BY 12Z MON...+19C TO +22C ACROSS CWA BY 00Z TUE...+16C TO +18C 850MB TEMPS BY 12Z TUE...+15C TO +16C 850 TEMPS BY 00Z WED. LATEST ETA 310K ISENTROPIC SURFACE INDICATES SOME COND PRES DEF AND ISENTROPIC LIFT ACROSS CWA BY 12Z MON-00Z TUE. ETA 310K ISENTROPIC SURFACE ALSO INDICATING SOME DECENT COND PRES DEF ACROSS EAST CENTRAL AND SOUTHEAST ILLINOIS BY 06Z TUE. T/H CROSS SECTIONS PROVIDE HIGH RELATIVE HUMIDITY AT ALL LEVELS BY 03Z TUE-09Z TUE...THEN MAINTAINS FAIRLY HIGH RH AT LOWER LEVELS THROUGH 21Z TUE. LATEST MODEL SOUNDINGS INDICATE SOME DECENT LAPSE RATES...HIGH INSTABILITY LI/S AROUND -10 WITH PW/S OVER 2.0 INCHES AND CAPES 4000-5000 J/KG BY 18Z MON-06Z TUE. AGREE WITH SPC DAY 2 OUTLOOK AS SEVERE STORMS ARE POSSIBLE MONDAY AFTERNOON INTO MONDAY NIGHT AS COLD FRONT MOVES THROUGH CWA. WITH COLD FRONT NOT REACHING SOUTHEAST CWA UNTIL EARLY EVENING...ELECTING TO GO WITH HEAT ADVISORY CONTINUING PARTS OF CENTRAL AND SOUTHEAST CWA TONIGHT INTO MONDAY. EXTENDED...LOOKS ON TRACK AND WILL ADD CHANCE OF THUNDERSTORMS ON SUNDAY. TEMPERATURES HAVING DIFFERENCES AND WILL LEAN ON WARMER TEMPERATURES. THANKS FOR COORDINATION ON HEAT ADVISORY CHI...PAH...IND...LSX...AND DVN. ...PRELIMINARY CCF FOR COORDINATION PURPOSES... SPI BB 077/092 067/082 062 13244 PIA BB 077/090 066/081 061 13243 DEC BB 076/093 067/082 062 13244 CMI BB 075/093 065/081 061 13246 MTO BB 076/094 068/083 063 13246 LWV BB 077/095 070/085 064 13246 .ILX...HEAT ADVISORY THIS EVENING NORTHWEST CWA. .ILX...HEAT ADVISORY TONIGHT AND MONDAY MAINLY NEAR A SPI-CMI LINE AND SOUTHEAST. EH
In the hours before
Special weather statement, Jul 21, 11:00 AM CDT, 4 hours 47 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-211700- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT SUN JUL 21 2002 ...A HEAT ADVISORY IS IN EFFECT THROUGH THIS EVENING... A DANGEROUS COMBINATION OF HEAT AND HUMIDITY CAN BE EXPECTED THROUGH THIS EVENING. TEMPERATURES RISING INTO THE MIDDLE 90S TODAY WILL COMBINE WITH HIGH HUMIDITY TO PRODUCE HEAT INDEX VALUES OF 105 TO 110. THE HUMID CONDITIONS WILL BEGIN TO IMPROVE THIS EVENING AS THE TEMPERATURE BEGINS TO FALL AROUND SUNSET. IF YOU MUST BE OUTSIDE TODAY...TAKE FREQUENT BREAKS...DRINK PLENTY OF WATER AND WEAR LIGHT COLORED CLOTHING. MAKE SURE OUTDOOR PETS HAVE FRESH WATER AND A SHADY SPOT TO REST. IF YOU DO NOT HAVE AIR CONDITIONING...CONSIDER GOING TO THE MALL OR TAKE IN A MOVIE. CHILDREN AND THE ELDERLY ARE ESPECIALLY VULNERABLE TO THE EFFECTS OF EXTREME HEAT.
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 4:28 PM CDT | Severe Thunderstorm Warning | ILX | Jasper, Richland | 47 min |
| Jul 21, 6:43 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 47 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.